Long-term use of corticosteroids could affect our mental health and wellbeing.
Manifestations can be as diverse as lupus itself. You may have more frequent mood swings, you may be more emotional, you may feel depressed, you may sleep poorly, you may be more forgetful. These feelings can pinball back and forth in quick succession and seem to come about for no reason and without provocation. A lot of doctors will talk about the physical side effects, but not the psychological ones. I don’t want to scare you. Prednisone is one of the drugs that can literally save our lives.
It is important to know what may happen to you. Always consult your doctor if you see some changes in both your physical and mental health. Any little thing matters.
Not everyone who takes Prednisone has psychological problems. Knowing that this can happen to you is the first step in coping with them.
The second step is to learn to recognize when they happen and understand that they are not necessarily connected to a situation.
Other tips for coping:
- Mindfulness and calming techniques – this is probably the most difficult of all. You can be one step ahead of the game if you practise these even when you feel fine. Become aware of how your body reacts to stressful situations. Learn to stop a stress reaction by counting or taking deep breaths until you feel more relaxed. Many people benefit from meditation, prayer, whatever you call it, it is a mind-calming technique that can go a long way.
- Positive Thinking – you can practice positive thinking every day. Try not to think of the worst-case scenario right away. Instead, think about the positive outcomes, the ways you want things to work out.
- Be open – to yourself and to your surroundings. Tell the family, friends and colleagues that mood swings can also stem from treatment. You may be surprised at how understanding people can be.